Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 220, NWS Columbia, SC

July 22, 2006Burke County, Georgia; Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 22, 2006, 5:25 PM EDT for Burke County, Georgia; Barnwell County, South Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2006, 5:25 PM EDT (21:25 UTC)
Expired
Jul 22, 2006, 6:15 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Burke County, GA, Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 78 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:27 PM EDTTSTM WND DMG12 Sw Snelling, SCTREES DOWN ACROSS HWY 125. REPORTED BY SAVANNAH RIVER SITE EMERGENCY OPS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1867 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1867 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 222125
SVRCAE
GAC033-SCC011-222215-
/O.NEW.KCAE.SV.W.0220.060722T2125Z-060722T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
525 PM EDT SAT JUL 22 2006

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN EAST CENTRAL GEORGIA
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 615 PM EDT

* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SARDIS...OR ABOUT 16 MILES EAST OF WAYNESBORO...AND MOVING EAST AT
  5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GIRARD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3307 8188 3292 8176 3304 8156 3308 8163
      3313 8156 3327 8164

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:54 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 22, 2:54 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
254 PM EDT SAT JUL 22 2006

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...

SURFACE BOUNDARY CURRENTLY SITUATED FROM SOUTHWEST PENNSYLVANIA
THROUGH EASTERN KENTUCKY INTO NORTHERN ALABAMA. REGIONAL RADAR
SHOWING SOME CONVECTION DEVELOPING DEVELOPING ACROSS SOUTHEAST
GEORGIA...AND A LINE DEVELOPING JUST WEST OF CHS.

UPPER TROUGH EXTENDING FROM THE GREAT LAKES THROUGH THE OHIO
VALLEY WILL SWING EAST INTO NEW ENGLAND AND THE MID ATLANTIC LATER
TONIGHT AND SUNDAY...WHICH WILL PUSH THE FRONTAL BOUNDARY INTO THE
AREA. HAVE DECIDED TO BUMP UP POPS TO LOW LIKELY OVERNIGHT AND
CONTINUE THEM INTO SUNDAY WITH THE BOUNDARY APPROACHING AND
SHORTWAVE ENERGY NEARBY. MODEST INSTABILITY SHOULD ALLOW
CONVECTIVE ACTIVITY TO LINGER INTO THE OVERNIGHT HOURS...HOWEVER THERE
IS A POTENTIAL FLY IN THE OINTMENT FOR TONIGHT. THE EXPANDING
CONVECTION ACROSS ALABAMA INTO GEORGIA COULD ROB SOME OF THE
MOISTURE FROM THE SOUTHWESTERLY FLOW. THE FRONTAL BOUNDARY REMAINS
IN THE VICINITY FOR MONDAY AND THEN BASICALLY DISSOLVES BY MID
WEEK. WILL KEEP CHANCE POPS RUNNING FOR MONDAY AND TUESDAY WITH
DEEP ATMOSPHERIC MOISTURE IN PLACE.

TEMPERATURES WILL RUN AT OR BELOW NORMAL DURING THIS PERIOD WITH
PLENTY OF MOISTURE IN PLACE. STAYED PRETTY CLOSE TO GUIDANCE
NUMBERS WHICH WERE CLUSTERED.

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...

UPPER PATTERN REFLECTS WEAK TROUGH ALOFT AND NEAR THE SURFACE FOR
MUCH OF NEXT WEEK. THIS PATTERN COMBINED WITH PLENTY OF DEEP
MOISTURE WILL PROVIDE DIURNALLY DRIVEN CONVECTIVE ACTIVITY DURING
THE EXTENDED PERIOD. WILL KEEP CHANCE POPS THROUGHOUT DURING THE
PERIOD...WHILE TEMPERATURES WILL REMAIN IN THE UPPER 80S TO LOWER 90S.

&&

.AVIATION...

MAINLY VFR CONDITIONS BUT ATMOSPHERE UNSTABLE THIS AFTERNOON AND
EVENING WITH LIS -5/-6 AND CAPES 2000-3000. SEA BREEZE HAS FORMED
ALL THE WAY FROM SOUTHWEST GEORGIA INTO SOUTHEAST SOUTH CAROLINA
AND THUNDERSTORMS HAVE DEVELOPED ALONG THIS FEATURE. THIS MAY LIMIT
CONVECTION OVER THE CAE CWA BUT BRIEF MVFR-IFR CONDITIONS POSSIBLE
IN SHOWERS AND FEW THUNDERSTORMS STILL POSSIBLE. THUNDERSTORM
ACTIVITY STILL WELL WEST AND SOUTH OF THE AREA AT 18Z. WEAK SHORT
WAVE MOVING OVER AREA LATE TONIGHT A GOOD CHANCE OF SHOWERS AND A
FEW THUNDERSTORMS. STILL A POSSIBILITY OF SEVERE STORMS BUT
POTENTIAL APPEARS TO HAVE DIMINISHED OVER THE EARLY AFTERNOON HOURS.
OTHERWISE...BOUNDARY LAYER WINDS LATE TONIGHT AND SUNDAY MORNING
LOOK LIKE THEY WILL BE STRONG ENOUGH TO INHIBIT THE DEVELOPMENT OF
MUCH FOG NEAR SUNRISE SUNDAY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 328 AM EDT SAT JUL 22 2006)

SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...

STRONG UPPER RIDGE CENTERED OVER THE WESTERN US...WITH RIDGE AXIS
STILL EXTENDING EASTWARD INTO THE SE US. CONVECTION HAS BEEN FLARING
UP OVER THE UPSTATE AND NE GA OVER THE PAST COUPLE OF HOURS...APPEARS
TO BE THE RESULT OF BOUNDARY COLLISIONS. OTHER ISOLATED ACTIVITY
POPPING UP ACROSS THE CENTRAL FA. WITH RIDGE AXIS STILL EXTENDING
ROUGHLY ACROSS OUR CENTRAL FA...AND WITH DIURNAL TREND TOWARDS
MORE STABILITY...WILL EXPECT SCATTERED CONVECTION TO AFFECT
PRIMARILY THE NORTHERN HALF OF OUR FA THIS MORNING. THE RIDGE
WEST/TROUGH EAST UPPER PATTERN TO AMPLIFY FOR TODAY/SUNDAY...
THOUGH STRONGEST UPPER ENERGY TO REMAIN TO OUR NORTH. FRONTAL
BOUNDARY STILL ON COURSE TO MOVE IN LATE TODAY/TONIGHT...AND STALL
OVER THE REGION SUNDAY. THIS ALONG WITH INCREASED ATMOSPHERIC
MOISTURE TO RESULT IN INCREASED PRECIP CHANCES.

LONG TERM (MONDAY THROUGH FRIDAY)...

MADE NO CHANGES. FRONTAL BOUNDARY MAY STILL BE STALLED OVER THE
REGION MONDAY. UPPER PATTERN TO DEAMPLIFY...WITH WEAK TROFINESS
REMAINING OVER THE EAST INTO MID WEEK. APPEARANCE OF BERMUDA
RIDGE TRYING TO BUILD WESTWARD BY LATE WEEK.

AVIATION...

EXPECT MAINLY VFR CONDITIONS. THE LOW-LEVEL JET SHOULD LIMIT FOG
DEVELOPMENT EARLY THIS MORNING. LINGERING UPPER-LEVEL RIDGING SHOULD
LIMIT THUNDERSTORM COVERAGE EARLY IN THE TAF PERIOD. EXPECT COVERAGE
WILL INCREASE LATER IN THE PERIOD ASSOCIATED WITH STRONG HEATING AND
CONVERGENCE ASSOCIATED WITH THE APPROACHING FRONT. HAVE NOT
EXPLICITLY FORECASTED THUNDERSTORMS AT THE TERMINALS AT THIS TIME
BECAUSE OF TIMING UNCERTAINTY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

HC/HC/TTH
Hazardous weather outlook, Jul 22, 5:13 AM EDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
513 AM EDT SAT JUL 22 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230913-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
513 AM EDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
A FRONTAL SYSTEM MOVING INTO THE REGION PLUS STRONG HEATING AND HIGH
MOISTURE WILL LEAD TO SCATTERED THUNDERSTORMS TODAY AND TONIGHT.
A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE WITH WIND GUSTS
AROUND 60 MPH. THE SEVERE WEATHER THREAT WILL BE MAINLY LATE THIS
AFTERNOON AND THIS EVENING.

HEAVIER RAINFALL AMOUNTS WILL ALSO OCCUR WITH SOME OF THE
THUNDERSTORMS...WITH PONDING OF WATER IN POOR-DRAINAGE AREAS.

SEVERE THUNDERSTORM AND FLOOD WATCHES OR WARNINGS MAY BE NEEDED LATER
TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION MAY BE REQUIRED THIS
AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Jul 22, 3:20 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
320 PM EDT SAT JUL 22 2006

GAZ063>065-077-SCZ025-030-035-036-041-222015-

AIKEN-BAMBERG-BARNWELL-BURKE-COLUMBIA-EDGEFIELD-MCDUFFIE-ORANGEBURG-
RICHMOND-
320 PM EDT SAT JUL 22 2006

...STRONG THUNDERSTORMS WILL IMPACT BURKE COUNTY...RICHMOND COUNTY...
MCDUFFIE COUNTY...COLUMBIA COUNTY...EDGEFIELD COUNTY...AIKEN
COUNTY...ORANGEBURG COUNTY...BARNWELL COUNTY AND BAMBERG COUNTY
THROUGH 415 PM EDT...

AT 320 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS DEVELOPING IN RICHMOND...BURKE AND
AIKEN COUNTIES. THESE STORMS WERE MOVING EAST 10 TO 15 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
MARTINEZ...KEYSVILLE...HEPHZIBAH...GROVETOWN...FORT GORDON...EVANS
...WAYNESBORO AND THE AUGUSTA AREA THROUGH 415 PM EDT.

THESE STORMS MAY PRODUCE SURFACE WINDS OF 35 TO 45 MPH AND EXCESSIVE
LIGHTNING.  MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

TTH
Local storm report, Jul 22, 4:53 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
453 PM EDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     5 S AIKEN               33.47N 81.73W
07/22/2006                   AIKEN              SC   CO-OP OBSERVER

            LARGE TREE LIMBS DOWN 5 MILES SOUTH OF AIKEN.

&&

KILMER

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:56 PM EDTSevere Thunderstorm WarningCAERichmond49 min
Jul 22, 3:31 PM EDTSevere Thunderstorm WarningCAEBamberg44 min
Jul 22, 3:36 PM EDTSevere Thunderstorm WarningCAEOrangeburg39 min
Jul 22, 4:02 PM EDTSevere Thunderstorm WarningCAEOrangeburg43 min
Jul 22, 4:14 PM EDTSevere Thunderstorm WarningCAEAiken46 min
Jul 22, 4:19 PM EDTSevere Thunderstorm WarningCAELee, Sumter26 min
Jul 22, 4:21 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg24 min
Jul 22, 4:25 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter35 min
Jul 22, 4:41 PM EDTSevere Thunderstorm WarningCAEBarnwell49 min
Jul 22, 4:51 PM EDTSevere Thunderstorm WarningCAEAiken39 min
Jul 22, 4:55 PM EDTSevere Thunderstorm WarningCAEOrangeburg50 min
Jul 22, 4:59 PM EDTSevere Thunderstorm WarningCAEClarendon46 min
Jul 22, 5:09 PM EDTSevere Thunderstorm WarningCAEClarendon36 min
Jul 22, 5:19 PM EDTSevere Thunderstorm WarningCAECalhoun26 min
Jul 22, 5:37 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg23 min
Jul 22, 5:45 PM EDTSevere Thunderstorm WarningCAEClarendon45 min
Jul 22, 5:56 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell49 min
Jul 22, 6:10 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg50 min
Jul 22, 6:23 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg52 min
Jul 22, 6:44 PM EDTSevere Thunderstorm WarningCAEOrangeburg31 min
Jul 22, 7:50 PM EDTSevere Thunderstorm WarningCAEChesterfield40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.